Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    DKA
    avatar
    CF313 posted:
    Hey guys! I have had Type I for 4 years but am wondering at what point feeling bad from high blood sugar becomes DKA.
    Reply
     
    avatar
    feelinghigh responded:
    One of my Endo's told me it takes only 4 hrs to go into DKA.

    I believe each persons tolerance of feeling bad from high sugars depends on what their sugars normally run. Some people run high the majority of time so, their body gets used to the high levels.

    If you are one that keeps your bg's in the more normal range you will definately feel bad from the high bg's early on.

    I might add that feeling bad or not you will be in DKA so, don't play around with it.

    If you are feeling bad and can't keep your bg's down. Give your Doc a call. He/she will guide you through this. If it's extreme to the point of throwing up I would advise you to go to the ER. Don't play around with this as it can be fatal.
     
    avatar
    CF313 replied to feelinghigh's response:
    Thanks! My sugar was over 600 and I was having stomach pains but was not throwing up. I was able to get it back down around 100 with in a couple of hours and am feeling fine now but was just curious.
     
    avatar
    dgarner11 replied to CF313's response:
    If you are running high ketones you should probably get checked out to be safe.

    When I had DKA (many years ago, I'm going from memory here) I remember vomiting and breathing really fast and feeling like I couldn't catch my breath. I was dizzy and couldn't see properly.

    Its a wonder I had the mind to call my mom to tell her to come home and bring me to the hospital. I was almost in a coma
     
    avatar
    feelinghigh replied to dgarner11's response:
    dgarner, that brings up another point. You said, "It's a wonder I had the mind to call my mom".....I can remember when I went into DKA 2 yrs ago, I was very confused and not thinking straight. They told my husband if we would have waited another 2 more hrs I may have died. That's scarey!

    I learned my lesson and I will go in earlier next time. Hopefully, there won't be a next time.
     
    avatar
    MrsCora01 responded:
    DKA isn't an issue of "feeling bad". It is a chemical and electrolyte imbalance caused by extended periods of time at high levels of glucose. You may or may not be vomiting but it can be very dangerous. If your glucose is high, you have ketones, and it doesn't come down, then you need to seek medical attention. Especially an electrolyte imbalance can cause things like your heart to stop.

    Cora


    Spotlight: Member Stories

    I was diagnosed with Type I at a late age (52), 6 months ago. I had a yearly physical in Sept 09, doctor ordered blood work. Well, it came back that I...More

    Helpful Tips

    Diabetic type 1 for 19 years !
    Ok well I've been diabetic since I was 11 months old and I just have a few tips for new diabetics -TAKE CARE OF YOURSELF! This I can't ... More
    Was this Helpful?
    0 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.